Massachusetts, 2015

Winter Weather in Massachusetts, February 21 to 22, 2015

February 21 to 22, 2015 · NWS BOX · 12 events in 12 counties and zones

Low pressure moved up to southern New England from the southern plains bringing a mix of wintry precipitation to southern New England. This coincided with an arctic cold front moving through the region as well.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moved up to southern New England from the southern plains bringing a mix of wintry precipitation to southern New England. This coincided with an arctic cold front moving through the region as well. Due to the record amount of snow received during the winter, the weight of the snow caused several (13) building collapses throughout eastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 21, 1:34 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 21, 1:34 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
134 PM EST SAT FEB 21 2015

.SYNOPSIS...
LOW PRESSURE MOVING UP FROM THE SOUTHERN PLAINS WILL BRING A MIX
OF WINTRY PRECIPITATION TO THE AREA TODAY INTO SUNDAY. ARCTIC
COLD FRONT MOVES OFFSHORE SUNDAY NIGHT. NORTHWEST WINDS WILL BRING
BITTERLY COLD AIR FOR THE START OF THE WEEK. ANOTHER ARCTIC COLD
FRONT MOVES THROUGH ON WEDNESDAY WITH POTENTIAL FOR SOME MORE
SNOW. HIGH PRESSURE THEN FOLLOWS WITH ANOTHER PERIOD OF BITTERLY
COLD AIR.

&&

.NEAR TERM /THROUGH TONIGHT/...

130 PM UPDATE...

*** SLIGHTLY COLDER TREND W/MORE SNOW TO THE SOUTH COAST ***

AT 1 PM EASTERN EDGE OF SNOW SHIELD IS INTO NJ AND THE LOWER
HUDSON VALLEY OF NY. STILL EXPECTING SNOW TO BREAK OUT ACROSS MOST
OF CT/RI AND MA BETWEEN 3 PM AND 5 PM. SNOW INTENSITY WILL QUICKLY
PICKUP THEREAFTER WITH VSBYS AOB 1 MILE IN MODERATE SNOW. THIS
COMBINED WITH A FROZEN GROUND ROADS WILL QUICKLY BECOME SNOW
COVERED AND SLIPPERY.

GUSTY SW WINDS HAVE MIXED OUT THE SHALLOW COLD LAYER FROM LAST
NIGHT/S RADIATIONAL COOLING EVENT. HOWEVER WITH DEW PTS STILL IN
THE SINGLE DIGITS AND TEENS AWAY FROM THE SOUTH COAST...WET BULB
TEMPS WILL SUPPORT ALL SNOW.

12Z MODEL GUIDANCE HAS TRENDED SLIGHTLY COLDER WITH PTYPE ALL
SNOW THRU 03Z...HOWEVER CAPE COD AND THE ISLANDS WILL BE THE
EXCEPTION WHERE A TRANSITION FROM SNOW TO RAIN SHOULD OCCUR 7 PM
TO 10 PM. THIS RESULTS IN SNOW TOTALS SLIGHTLY HIGHER WITH
WIDESPREAD 2-4" SNOW TOTALS ALONG THE SOUTH COAST NORTHWARD INTO
THE PROVIDENCE - BOSTON CORRIDOR. THIS SLIGHTLY COLDER SOLUTION
IS PROBABLY CONTRIBUTED TO THE WARM ADVECTION ON A SW TRAJECTORY RATHER
THAN A MORE SOUTHERLY COMPONENT.

GOOD AGREEMENT AMONG THE 12Z GUIDANCE THAT THE WARM NOSE AROUND
925 MB TRAVERSES AS FAR NW AS A BDL-ORH-BED-BVY LINE AROUND 06Z.
THIS ALSO LINES UP WITH I-84 TO I-90 AND NORTHEAST TO I-495. ALONG
AND NW OF THIS LINE HIGHEST SNOW TOTALS OF 4-6" ARE LIKELY. NOT
MUCH DIFFERENT THAN OUR PREVIOUS FORECAST OTHER THAN SLIGHTLY
HIGHER TOTALS SOUTHEAST INTO RI AND EASTERN MA WHERE CHANGEOVER
WILL BE DELAYED UNTIL 10 PM TO MIDNIGHT...YIELDING 2-4" ACROSS
MUCH OF RI AND SOUTHEAST MA.

OTHER CONCERN AS PREVIOUS FORECASTERS HAVE MENTIONED IS ADDITIONAL
STRESS ON ROOFS WITH LEFTOVER SNOWPACK ESPECIALLY FLAT/COMMERCIAL
ROOFS. GREATEST CONCERN IS PROBABLY ALONG THE SOUTH COAST WHERE
GUIDANCE SUGGEST AFTER 2-4" SNOWFALL THAT UP TO 0.50 INCHES OF
RAINFALL IS POSSIBLE. THIS WILL INCREASE ROOF STRESS.

&&

.SHORT TERM /SUNDAY/...
HIGHLIGHTS...

 - WINTER WEATHER ADVISORY CONTINUES
 - HEAVY WET SNOW AND FREEZING RAIN
 - THREATS OF POOR URBAN DRAINAGE FLOODING / ROOF COLLAPSES

OVERVIEW...
WEAK LOW PRESSURE WILL MOVE OUT OF THE SOUTHERN PLAINS LATE TODAY
AND INTO TONIGHT. THIS WILL GENERATE A CLASSIC WARM FRONTAL
OVERRUNING SITUATION FOR MUCH OF SOUTHERN NEW ENGLAND. NOTE ENOUGH
MOISTURE THROUGH THE COLUMN /PWATS ABOUT 1-2 STD DEVIATIONS ABOVE
NORMAL/ COMBINED WITH THE ISENTROPIC OMEGA TO YIELD AREAS OF
MODERATE PRECIPITATION ACROSS THE REGION. THE ISSUE AT HAND REALLY
COMES DOWN TO TWO ISSUES...THE INFLUENCE OF LOW-LVL WARM AIR AND
THE CUTOFF OF PRECIPITATION ACROSS THE NRN TIER BOTH OF WHICH ARE
UNCERTAIN FORECASTS WHICH ARE LIKELY TO BE CONTINUALLY UPDATED
THROUGH THE ACTUAL EVENT. MODELS ALL INDICATE THAT THE H92 0C
LINE REACHES ABOUT HFD-ORH-BOS/BVY WITH A FEW EXCEPTIONS /ECMWF
IS A BIT COLDER/ HOWEVER DEEP SNOWPACK AND ENTRENCHED ARCTIC
AIRMASS WITH WETBULB PROCESSES EARLY ARE LIKELY TO MAKE LOW-LVL
TEMP PROFILES TRICKY.

PRECIP-TYPE AND AMOUNTS...
STILL EXPECTING AN ALL SNOW START TO THE FORECAST MAINLY DURING
THE AFTERNOON HOURS FROM W-E. FEEL THAT WITH NEAR 30F DWPT
DEPRESSIONS TO START THE DAY...IT WILL NOT BE IN ANY HURRY TO GET
GOING. THIS ALSO MEANS THAT TEMPS WILL ACTUALLY STRUGGLE TO RISE
AS WET BULB PROCESSES GET GOING. MOS TEMPS ARE LIKELY TOO WARM.
THEREFORE...WILL START WITH A PERIOD OF LIGHT-MODERATE SNOW ACROSS
THE ENTIRE REGION...WITH AMTS RANGING FROM 1-3 INCHES INTO THE
OVERNIGHT HOURS. THEN...SLOWLY FROM S-N EXPECT A GRADUAL
CHANGEOVER TO A MIX OF SNOW AND AND FREEZING...TO JUST RAIN UP TO
ABOUT THE LINE MENTIONED ABOVE. NOW WHEN WE SAY JUST PLAIN
RAIN...NOTE THAT DUE TO THE VERY COLD SURFACES ACROSS THE AREA AND
DEEP SNOWPACK...THAT ITS LIKELY RAIN COULD STILL ACCUMULATE ICE
EVEN AS 2M TEMPERATURES OVERNIGHT EXCEED 32F...POSSIBLY EVEN AS
WARM AS 40F. THEREFORE...HAVE HIGHLIGHTED A BIT MORE ICING ACROSS
THE REGION WITH THIS UPDATE...ESPECIALLY IN AREAS SE OF THE HFD-
ORH-BOS/BVY LINE MENTIONED ABOVE. TO THE N OF THIS LINE...GIVEN
THE DEEP SNOWPACK AND ONLY MODEST SOUTHERLY AGEOSTROPHIC
FLOW...AND WETBULBING...IT APPEARS THE COLUMN COULD REMAIN COLD
ENOUGH FOR ALL SNOW THROUGH THE PERIOD WITH MAYBE BRIEF PERIODS OF
FREEZING RAIN MIXING IN AT TIMES EARLY SUN BEFORE IT ENDS. DO
EXPECT THAT SNOW RATIOS WILL ACTUALLY DECLINE THROUGH THE
PERIOD...SO SNOWFALL RATES MAY ACTUALLY DIMINISH WITH TIME. STILL
COULD SEE SNOWFALL VALUES APPROACH THE 6.0 INCH MARK /NEAR WARNING
LEVELS/ BUT JUST DO NOT HAVE ENOUGH CONFIDENCE TO PULL THE TRIGGER
ANYWHERE GIVEN THE UNCERTAINTY IN THE QPF GRADIENT IN THE NW.
THEREFORE...WINTER WX ADVISORIES WILL CONTINUE PRETTY MUCH AS
THEY STAND...BUT WITH A SLIGHTLY AMPED UP MENTION OF ICE.

HEAVY WET SNOW/ICE AS WELL AS RAIN...ROOF COLLAPSES...
THE WARMER NATURE OF THIS EVENT MEANS THAT ANY PRECIP THAT FALLS
WILL HAVE A HIGHER WATER CONTENT THAN PREVIOUS STORMS. THE
SNOWPACK ACROSS THE REGION IS NOT AT ALL RIPE...SO IT CAN HANDLE A
FAIR AMOUNT OF WATER. WHILE THIS IS GOOD IN THE FLOODING SENSE
/MORE ON THAT BELOW/ IT IS NOT SO GOOD REGARDING ROOFS. ANY PRECIP
THAT FALLS /AS MUCH AS 1 OR SLIGHTLY MORE INCHES OF WATER NEAR THE
SOUTH COAST/ IS GOING TO ADD SIGNIFICANT WEIGHT IN THE FORM OF
EXTRA WATER OR ICE. WE CONTINUE TO ENCOURAGE CLEANING ROOFS IF
ABLE BEFORE THE PRECIP BEGINS THIS AFTERNOON. EVEN AREAS WHERE IT
REMAINS ALL SNOW IN NW MA OR WRN CT...THE SNOW WILL BE LOW
RATIO...AND MUCH HEAVIER THAN SNOWS SEEN IN PREVIOUS STORMS.

URBAN/POOR DRAINAGE FLOODING POTENTIAL...
AREAS WHERE RAIN IS OBSERVED LATE TONIGHT INTO TOMORROW...MAINLY
AREAS SE OF THE LINE MENTIONED ABOVE MAY HAVE ENOUGH SNOWMELT
COMBINED WITH MODERATE TO EVEN OCCASIONALLY HEAVY RAIN TO LEAD TO
LOCALIZED URBAN AND POOR DRAINAGE FLOODING. THIS IS LIKELY TO BE
EXACERBATED BY SNOWS CLOGGING AREA DRAINS.

DENSE FOG...
AREAS OF DENSE FOG ARE LIKELY LATE TONIGHT INTO TOMORROW MORNING
ESPECIALLY AREAS OF SRN RI AND SE MA WHERE THE HIGHEST DWPTS
/MAINLY ABOVE 32F/ WILL BE OBSERVED. THIS VERY MOIST AIR
/RELATIVELY SPEAKING/ OVER THE DEEP COLD SNOW WILL YIELD POCKETS
OF DENSE FOG. THIS MAY ALSO BE ACCOMPANIED BY FREEZING FOG AND
LIGHT FREEZING RAINFALL IN SOME AREAS...LEADING TO A BAD
COMBINATION OF SLIPPER CONDITIONS AND LOW VISIBILITIES.

IN ANY CASE...THE PRECIPITATION WILL GRADUALLY COME TO AN END
DURING THE MORNING AND EARLY AFTERNOON HOURS ON SUN. GIVEN GRADUAL
WARMING THROUGH THE SYSTEM...THE PRECIP WILL END AS WHATEVER IT
WAS BY THE MORNING SUN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
BIG PICTURE...

MEAN PATTERN FOR NEXT WEEK CONTINUES TO FEATURE A TROUGH IN THE EAST
AND RIDGE IN THE WEST. SOME SIGNS OF THE WESTERN RIDGE SHIFTING
FARTHER WEST OVER THE PACIFIC LATE IN THE WEEK. SHORTWAVES TRAVEL
THROUGH THE EASTERN TROUGH DURING THE WEEK. ONE PASSES NORTH OF NEW
ENGLAND MONDAY. A SECOND SHORTWAVE DIVES SOUTH FROM THE ARCTIC AND
SWEEPS ACROSS NEW ENGLAND AROUND WEDNESDAY. CONTOUR HEIGHTS REMAIN
BELOW NORMAL AND OCCASIONALLY WELL BELOW NORMAL MOST OF THE WEEK.

THIS POINTS TO CONTINUED COLD WEATHER THROUGH THE WEEK WITH ONE
PERIOD OF UNSETTLED WEATHER MIDWEEK. MODEL MASS FIELDS ARE SIMILAR
THROUGH FRIDAY ALTHOUGH WITH SOME DIVERGENCE LATE IN THE PERIOD. WE
USED A BLEND OF THE LONG RANGE GUIDANCE.

DAILIES...

SUNDAY NIGHT-MONDAY... ARCTIC COLD FRONT MOVES OFFSHORE SUNDAY
NIGHT. DIFFERENCES IN TIMING BETWEEN GFS AND ECMWF WITH THE GFS A
LITTLE FASTER. BUT TREND AND RESULT IS THE SAME. NORTHWEST WINDS
TRAILING THE FRONT THEN DRAWS ARCTIC COLD AIR OVER THE REGION. THIS
ARCTIC FLOW CONTINUES ON MONDAY. HIGH PRESSURE BUILDS OVER THE
REGION MONDAY NIGHT DIMINISHING WINDS AND PROVIDING MOSTLY CLEAR
SKIES.

OBSERVED TEMPERATURES UPSTREAM SUGGEST SUNDAY NIGHT MIN SFC TEMPS
HERE WILL BE IN THE ZERO TO 15F RANGE. WE USED 5 TO 15 ABOVE. TEMPS
ALOFT ON MONDAY START THE DAY SUPPORTING MAX SFC TEMPS OF 15 TO
20F...BUT THEN COOLING ALOFT REDUCES THIS TO 10 TO 15F IN THE
AFTERNOON. SO LIKELY SCENARIO HAS TEMPS GOING UP A LITTLE IN THE
MORNING BUT THEN FALLING AGAIN BY AFTERNOON. CLEAR SKIES AND
DIMINISHING WIND MONDAY NIGHT WILL ALLOW RADIATIONAL COOLING WITH
DEWPOINTS BELOW ZERO AND SOME BELOW -10. WE NUDGED MIN TEMPS 2-3F
COLDER THAN GUIDANCE.

COLD ADVECTION MIXING WILL REACH TO 900 OR 925 MB. WINDS IN THIS
MIXED LAYER REACH 25 KNOTS ON THE ECMWF AND 30 KNOTS ON THE GFS.
EXPECT NORTHWEST WIND GUSTS REACHING THIS RANGE ON MONDAY THEN
DIMINISHING MONDAY NIGHT.

WIND CHILLS MONDAY WILL BE ON EITHER SIDE OF ZERO. THEN AS THE WIND
DIMINISHES MONDAY NIGHT THE CHILL CAUSED BY THE REMAINING WIND WILL
REACH 10 TO 20 BELOW ZERO. A WIND CHILL ADVISORY MAY BE NEEDED
ESPECIALLY IN WESTERN/CENTRAL MASSACHUSETTS.

FINALLY...THE FLOW OF VERY COLD AIR OVER THE COASTAL WATERS WILL
RESULT IN ANOTHER ROUND OF OCEAN EFFECT SNOW SHOWERS. AIR-WATER
TEMPERATURE DIFFERENTIALS WILL REACH 20-23C. THE NORTHWEST FETCH
SHOULD FAVOR BANDS THAT EITHER GRAZE OR STAY NORTH/EAST OF OUTER
CAPE COD.

TUESDAY-WEDNESDAY... HIGH PRESSURE SHIFTS EAST OF NEW ENGLAND
TUESDAY WITH A SOUTH/SOUTHWEST FLOW DEVELOPING. THIS WILL BRING
INCREASING SKY COVER LATER TUESDAY THROUGH WEDNESDAY. SURFACE
CLIPPER PASSES NORTH OF NEW ENGLAND WEDNESDAY BUT SWINGS A COLD
FRONT THROUGH THE REGION IN THE EVENING. NORTHERN AND SOUTHERN JETS
MOVE CLOSE TO EACH OTHER OVER NEW ENGLAND AND THE MID ATLANTIC
COASTS AND COULD SPIN UP A WAVE ALONG THE FRONT AS IT REACHES THE
COAST. THE 00Z GEM GLOBAL IS THE ONLY ONE TO SUGGEST THIS SCENARIO
WHILE THE GFS AND ECMWF MAINTAIN A SIMPLE COLD FROPA. THE FLOW AND
THE MOISTURE PROFILES ARE MEDIOCRE. BUT THE PROXIMITY OF THE TWO
JETS IS A RED FLAG THAT IS DIFFICULT TO IGNORE. WE WILL MAINTAIN
CHANCE POPS FOR SNOW SHOWERS TUESDAY NIGHT AND WEDNESDAY MORNING.
THIS REMAINS LOW CONFIDENCE.

THURSDAY-FRIDAY... HIGH PRESSURE FROM THE NORTHERN PLAINS BUILDS
OVER THE NORTHEAST USA. THIS WILL MEAN DRY WEATHER. IT ALSO MEANS
ANOTHER NORTHWEST FLOW OF ARCTIC AIR DRAWN SOUTH BY THE DEPARTING
SYSTEM. THE COLD AIR SHOULD BRING OCEAN EFFECT SNOW NEAR CAPE COD
WITH AIR-WATER TEMP DIFFERENCES AROUND 17C. A NORTH FLOW WOULD BRING
THE SHOWER BANDS INTO CAPE COD BAY WHILE NORTHWEST FLOW WOULD AGAIN
KEEP THE BANDS JUST EAST OF PROVINCETOWN. TEMPS ALOFT OVER LAND
WOULD BE AROUND -20 TO -25C WHICH WOULD SUPPORT MAX SFC TEMPS 15 TO
25F.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SUNDAY/...

130 PM UPDATE...

THRU 00Z...

SNOW OVERSPREADS ALL TERMINALS BETWEEN 3 PM AND 5 PM AND QUICKLY
BECOMES MODERATE WITH VSBYS AOB 1 MILE AND CIGS OVC010-020.
FORECAST CONFIDENCE IS HIGH THRU 00Z.

AFTER 00Z...

SNOW CHANGES OVER TO RAIN 7 PM TO 10 PM ACROSS CAPE COD AND THE
ISLANDS. ELSEWHERE MODERATE TO PERHAPS HEAVY SNOW WITH VSBYS AOB
3/4 MILE AND CIGS AOB OVC010 AT LEAST THRU 03Z. RAIN/SNOW LINE
PROGRESSES NORTHWEST-WARD TO AROUND A BDL-ORH-BED-BVY BY 06Z. A
FEW HOURS OF FREEZING RAIN AND SLEET LIKELY PVD-BOS NORTHWARD TO
THIS LINE FROM 03Z-06Z. THEN SHOULD BE ALL RAIN BOS-PVD AFTER 06Z
SOUTHWARD TO CAPE COD. LLWS POSSIBLE ESPECIALLY AWAY FROM THE
SOUTH COAST WITH LIGHTER SW WINDS AT THE SURFACE AND 50-60KT SW
WIND AT 2-3 KFT FROM 00Z-06Z. MODERATE FORECAST CONFIDENCE.

SUNDAY...
RAIN OVER RI AND SOUTHEAST MA WITH SNOW/SLEET AND FREEZING RAIN
LIKELY FROM KBDL-KORH-KBED-KBVY...THEN ENDING AROUND 15Z-ISH TO
18Z CAPE COD AND THE ISLANDS. IFR/MVFR IN THE AM IMPROVING TO VFR
BY MIDDAY...EXCEPT DELAYED ACROSS CAPE COD AND THE ISLANDS.

KBOS TAF...MODERATE TO HIGH CONFIDENCE THRU 03Z THEN UNCERTAINTY
ON EXACT TIMING OF IMPACTS / CONDITIONS.

KBDL TAF...MODERATE TO HIGH CONFIDENCE THRU 03Z THEN UNCERTAINTY
ON EXACT TIMING OF IMPACTS / CONDITIONS.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

SUNDAY NIGHT THROUGH TUESDAY...HIGH CONFIDENCE. VFR EXCEPT MVFR
NORTH/EAST OF OUTER CAPE COD IN OCEAN EFFECT SNOW SHOWERS.

TUESDAY NIGHT AND WEDNESDAY...LOW CONFIDENCE. MVFR CIGS/VSBYS IN
SNOW SHOWERS. CHANCE OF IFR VSBYS IN SNOW SHOWERS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SUNDAY/...

130 PM...

VSBY LOWERS IN SNOW FROM WEST TO EAST BETWEEN 3 PM TO 5 PM.
EARLIER DISCUSSION BELOW.

===============================================================

THROUGH AFTERNOON...HIGH CONFIDENCE.WINDS AND SEAS WILL GRADUALLY
DIMINISH THROUGH THE MORNING. ALLOWING A BRIEF PERIOD OF SUB SMALL
CRAFT ADVISORY CONDITIONS.

LATE AFTERNOON INTO SUNDAY...MODERATE CONFIDENCE... W-SW WINDS
WILL INCREASE LATE TODAY...WITH GUSTS AROUND 25 KT AT TIMES
THROUGH THE OVERNIGHT HOURS INTO EARLY TOMORROW. AT THE SAME
TIME...A BUILDING SOUTHERLY SWELL WILL REACH 5-8 FT ON THE OCEAN
WATERS AND CONTINUE TONIGHT INTO TOMORROW. THEREFORE...ANOTHER
PERIOD OF SMALL CRAFT ADVISORY CONDITIONS IS EXPECTED. SOME AREAS
OF DENSE FOG POSSIBLE OVER THE WATERS...ESPECIALLY WHERE SEA SFC
TEMPERATURES ARE THE COLDEST NEAR THE CAPE/ISLANDS.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...MODERATE CONFIDENCE.

SUNDAY NIGHT AND MONDAY...NORTHWEST GALES DEVELOP IN COLD FLOW OVER
THE WATERS. GALES DIMINISH MONDAY NIGHT. SEAS BUILD TO 5-8 FEET
MAINLY ON THE OUTER WATERS...THEN DIMINISH MONDAY NIGHT AS HIGH
PRESSURE BUILDS OVERHEAD.

TUESDAY-WEDNESDAY...HIGH PRESSURE MOVES OFFSHORE AND BRINGS
SOUTH/SOUTHWEST WINDS WHICH INCREASE TO 25 KNOTS TUESDAY NIGHT.
WINDS SHIFT TO NORTHWEST WEDNESDAY AS ANOTHER ARCTIC FRONT SWEEPS
ACROSS THE WATERS. GUST POTENTIAL IN THE NORTHWESTERS WILL BE 30
KNOTS. BUILDING SEAS TUESDAY NIGHT AND WEDNESDAY WITH POTENTIAL FOR
4 TO 7 FEET ON THE OUTER WATERS.  A SMALL CRAFT ADVISORY MAY BE
NEEDED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 1 PM EST SUNDAY FOR CTZ002>004.
MA...WINTER WEATHER ADVISORY UNTIL 1 PM EST SUNDAY FOR MAZ002>022-
     026.
RI...WINTER WEATHER ADVISORY UNTIL 1 PM EST SUNDAY FOR RIZ001>007.
MARINE...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST SUNDAY
     FOR ANZ231>234.
     SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR ANZ230-
     251.
     SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR ANZ235-237-250-
     254>256.

&&

SYNOPSIS...WTB/DOODY
NEAR TERM...NOCERA
SHORT TERM...DOODY
LONG TERM...WTB
AVIATION...WTB/NOCERA
MARINE...WTB/NOCERA/DOODY
Hazardous weather outlook, Feb 21, 4:12 AM EST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
412 AM EST SAT FEB 21 2015

CTZ002>004-MAZ002>022-026-RIZ001>007-220915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
412 AM EST SAT FEB 21 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ANOTHER ROUND OF BITTERLY COLD AIR AND WIND CHILL IS EXPECTED
MONDAY NIGHT INTO TUESDAY MORNING. WIND CHILL HEADLINES MAY BE
NEEDED.

THERE IS A CHANCE OF A SNOW TUESDAY NIGHT AND WEDNESDAY. THE
CHANCE OF THIS WILL INCREASE IF A POTENTIAL COASTAL STORM DOES
INDEED DEVELOP. LOW CONFIDENCE FOR THIS FORECAST AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ023-024-RIZ008-220915-
DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
412 AM EST SAT FEB 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER ROUND OF BITTERLY COLD AIR AND WIND CHILL IS EXPECTED
MONDAY NIGHT INTO TUESDAY MORNING. WIND CHILL HEADLINES MAY BE
NEEDED.

THERE IS A CHANCE OF A SNOW TUESDAY NIGHT AND WEDNESDAY. THE
CHANCE OF THIS WILL INCREASE IF A POTENTIAL COASTAL STORM DOES
INDEED DEVELOP. LOW CONFIDENCE FOR THIS FORECAST AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-220915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
412 AM EST SAT FEB 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NORTHWEST GALES ARE POSSIBLE MONDAY INTO MONDAY NIGHT WITH MORE
AREAS OF MODERATE TO HEAVY FREEZING SPRAY EXPECTED.

A COASTAL STORM MAY AFFECT SOME OF THE COASTAL WATERS ON
WEDNESDAY BUT CONFIDENCE ON THE TRACK AND INTENSITY IS LOW THIS
FAR OUT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Western Franklin

When
February 21, 4:00 PM EST to February 22, 3:00 PM EST
Where
Western Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Three to four inches of snow fell across western Franklin County.

Winter Weather, Eastern Franklin

When
February 21, 4:00 PM EST to February 22, 11:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Three to seven inches of snow fell across eastern Franklin County.

Winter Weather, Western Hampden

When
February 21, 4:00 PM EST to February 22, 8:00 AM EST
Where
Western Hampden forecast zone
Reported by
Broadcast Media
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Five inches of snow fell across western Hampden County.

Winter Weather, Eastern Hampden

When
February 21, 4:00 PM EST to February 22, 9:00 AM EST
Where
Eastern Hampden forecast zone
Reported by
Trained Spotter
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Four to seven inches of snow fell across eastern Hampden County.

Winter Weather, Western Hampshire

When
February 21, 4:00 PM EST to February 22, 9:00 AM EST
Where
Western Hampshire forecast zone
Reported by
COOP Observer
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Three to four inches of snow fell across western Hampshire County.

Winter Weather, Eastern Hampshire

When
February 21, 4:00 PM EST to February 22, 8:00 AM EST
Where
Eastern Hampshire forecast zone
Reported by
Broadcast Media
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Four to six inches of snow fell across eastern Hampshire County.

Winter Weather, Northern Worcester

When
February 21, 4:00 PM EST to February 22, 11:00 AM EST
Where
Northern Worcester forecast zone
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Two to six inches of snow fell across northern Worcester County.

Winter Weather, Southern Worcester

When
February 21, 4:00 PM EST to February 22, 11:00 AM EST
Where
Southern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Two to five inches of snow fell across southern Worcester County.

Winter Weather, Northern Bristol

When
February 21, 4:30 PM EST to February 22, 11:00 AM EST
Where
Northern Bristol forecast zone
Reported by
NWS Employee
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Two to three inches of snow fell across northern Bristol County.

Winter Weather, Western Middlesex

When
February 21, 5:00 PM EST to February 22, 12:00 PM EST
Where
Western Middlesex forecast zone
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Two to four inches of snow fell across western Middlesex County.

Winter Weather, Southeast Middlesex

When
February 21, 5:00 PM EST to February 22, 11:00 AM EST
Where
Southeast Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Two to three inches of snow fell across southeastern Middlesex County.

Winter Weather, Western Essex

When
February 21, 6:00 PM EST to February 22, 1:00 PM EST
Where
Western Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Two to three inches of snow fell across interior Essex County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561455, 561457, 561459, 561460, 561462, 561463, 561469, 561470, 561451, 561465, 561467, 561453.